(HealthDay News) — Statin use, especially prolonged statin use, is associated with a reduced risk for intracerebral hemorrhage (ICH), according to a study published online in Neurology.
Nils Jensen Boe, MD, from Odense University Hospital in Denmark, and colleagues used data from linked Danish nationwide registries to examine whether the association between long-term statin exposure and ICH risk varies for different ICH locations. All first-ever cases of ICH between 2009 and 2018 were identified in persons aged older than 55 years within the Southern Denmark Region. Data were included for 989 patients with lobar ICH who were matched with 39,500 controls and 1175 patients with nonlobar ICH matched with 46,755 controls.
The researchers found that current statin use was associated with a reduced risk for lobar and nonlobar ICH (adjusted odds ratios [95 percent confidence intervals], 0.83 [0.70 to 0.98] and 0.84 [0.72 to 0.98], respectively). There was also an association seen for longer duration of statin use with a reduced risk for lobar ICH (adjusted odds ratios [95 percent confidence intervals], 0.89 [0.69 to 1.14], 0.89 [0.73 to 1.09], and 0.67 [0.51 to 0.87] for <1, ≥1 to <5, and ≥5 years, respectively) and nonlobar ICH (adjusted odds ratios [95 percent confidence intervals], 1.00 [0.80 to 1.25], 0.88 [0.73 to 1.06], and 0.62 [0.48 to 0.80] for <1, ≥1 to <5, and ≥5 years, respectively). In estimates stratified by statin intensity, low-medium intensity therapy was similar to the main estimates (adjusted odds ratios [95 percent confidence intervals], 0.82 [0.70 to 0.97] and 0.84 [0.72 to 0.98] for lobar and nonlobar ICH, respectively), while the association with high-intensity therapy was neutral.
“Our results indicate that statin use and prolonged statin use are associated with a lower risk of spontaneous ICH that is not location specific,” the authors write.
Several authors disclosed financial ties to the pharmaceutical industry; the study was partially funded by the Novo Nordisk Foundation.
Abstract/Full Text (subscription or payment may be required)